Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a class of subalgebras of $C(X)$ and the intersection of their free maximal ideals

Authors: S. K. Acharyya, K. C. Chattopadhyay and D. P. Ghosh
Journal: Proc. Amer. Math. Soc. 125 (1997), 611-615
MSC (1991): Primary 54C40; Secondary 46E25
MathSciNet review: 1396969
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a Tychonoff space and $A$ a subalgebra of $C(X) $ containing $C^{*}(X) $. Suppose that $C_{K}(X) $ is the set of all functions in $C(X) $ with compact support. Kohls has shown that $C_{K}(X) $ is precisely the intersection of all the free ideals in $C(X) $ or in $C^{*}(X) $. In this paper we have proved the validity of this result for the algebra $A$. Gillman and Jerison have proved that for a realcompact space $X$, $C_{K}(X) $ is the intersection of all the free maximal ideals in $C(X) $. In this paper we have proved that this result does not hold for the algebra $A$, in general. However we have furnished a characterisation of the elements that belong to all the free maximal ideals in $A$. The paper terminates by showing that for any realcompact space $X$, there exists in some sense a minimal algebra $A_m$ for which $X$ becomes $A_m$-compact. This answers a question raised by Redlin and Watson in 1987. But it is still unsettled whether such a minimal algebra exists with respect to set inclusion.

References [Enhancements On Off] (What's this?)

  • 1. C. E. Aull, Rings of Continuous Functions, Dekker, New York, 1985. MR 86g:54001
  • 2. L. Gillman and M. Jerison, Rings of Continuous Functions, Springer-Verlag, New York, 1976. MR 53:11352
  • 3. C. W. Kohls, Ideals in Rings of Continuous Functions, Fund. Math., 45(1957), 28-50. MR 21:1517
  • 4. D. Plank, On a class of subalgebras of $C(X) $ with application to $\beta X - X$, Fund. Math., 64(1969), 41-54. MR 39:6266
  • 5. L. Redlin and S. Watson, Maximal ideals in subalgebras of $C(X) $, Proc. Amer. Math. Soc., 100(1987), 763-766. MR 88f:54031
  • 6. R. C. Walker, The Stone-\v{C}ech compactification, Springer- Verlag, Berlin, Heidelberg, New York, 1974. MR 52:1595

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54C40, 46E25

Retrieve articles in all journals with MSC (1991): 54C40, 46E25

Additional Information

S. K. Acharyya
Affiliation: Department of Pure Mathematics, University of Calcutta, 35, Ballygunge Circular Road, Calcutta 700019, India

K. C. Chattopadhyay
Affiliation: Department of Mathematics, University of Burdwan, Burdwan 713104, India

Keywords: Algebra of continuous functions, maximal ideal, compactification, realcompactification
Received by editor(s): February 11, 1994
Received by editor(s) in revised form: January 30, 1995
Communicated by: Franklin D. Tall
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society